Pennsylvania, 2013

Damaging Winds in Pennsylvania, July 3, 2013

July 3, 2013 · NWS PBZ · 2 events in 1 county or zone

Scattered thunderstorms developed over eastern Ohio and western Pennsylvania in the late afternoon, two of which produced wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered thunderstorms developed over eastern Ohio and western Pennsylvania in the late afternoon, two of which produced wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 3, 4:49 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 3, 4:49 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
549 PM EDT WED JUL 3 2013

.SYNOPSIS...
HUMID CONDITIONS AND DAILY CHANCES FOR THUNDERSTORMS WILL
CONTINUE INTO THE HOLIDAY WEEKEND.

&&

.NEAR TERM /THROUGH THURSDAY/...
EARLY EVE UPDATE WAS ISSUED TO ADJUST POPS AND TEMPS FOR HOURLY TRENDS.

MUCH OF THE MODEL GUIDANCE SUGGESTS THE BETTER CHANCE FOR
PRECIPITATION WILL BE OVERNIGHT TONIGHT AND THURSDAY AS MUCH OF
OHIO WILL BE UNDER THE INFLUENCE OF BOTH A MID LEVEL SHORTWAVE AND
THE RIGHT ENTRANCE REGION OF A STRENGTHENING UPPER LEVEL JET. WITH
PRECIPITABLE WATER VALUES EXPECTED TO RISE NEAR 2 INCHES OVERNIGHT
AND WITH WARM CLOUD PROCESSES DVLPG...HEAVY RAIN WILL BE POSSIBLE...BUT
A LACK OF INSTABILITY MAY LIMIT DVLPMNT. NEVERTHELESS...LIKELY POP
WERE MAINTAINED OVR WRN ZONES THRU THE NGT.

AS OHIO ZONES HAVE NOT HAD THE RAINFALL OTHER COUNTIES HAVE EXPERIENCED
DURING THE PAST SEVERAL DAYS...NO FLASH FLOOD WATCH HAS BEEN
ISSUED. THE FLOOD THREAT IS EXPECTED TO RMN LOCALIZED.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
HIGH WILL CONTINUE TO RETROGRADE WESTWARD AS THE TROUGH OVER THE
MISSISSIPPI VALLEY FINALLY OPENS UP AND GETS PICKED UP IN THE FLOW
BY LATE IN THE PERIOD. DURING THIS PERIOD THE MODELS TO VARYING
DEGREES CONTINUE TO KEEP THE MOISTURE RIBBON FLUCTUATING OVER THE
OHIO VALLEY WITH SEVERAL SHORTWAVES RIDING UP ALONG THE SOUTHERLY
FLOW. FOR THE MOST PART MODEL CONSENSUS KEEPS THE BULK OF THE
HEAVIER PRECIPITATION OVER OHIO AND INTO INDIANA THROUGH THE
PERIOD. HOWEVER...BY SATURDAY THE UPPER LEVEL FLOW WILL TURN MORE
SOUTHEASTERLY...AS THE UPPER LOW STARTS TO LIFT NORTHEASTWARD.

FOR NOW...OPTED TO KEEP HIGHER POPS FOCUSED OVER EAST CENTRAL
OHIO...AS MUCH OF THE REST OF THE REGION WILL MOST LIKELY
EXPERIENCE MORE WIDELY SCATTERED PRECIP UNTIL SATURDAY.
TEMPERATURES WERE KEPT RIGHT AROUND A BLEND OF MAV/MEX VALUES
THROUGH THE PERIOD.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
THE UPPER LOW WILL SLOWLY DEPART TO THE EAST BY MONDAY. A MORE
ZONAL PATTERN IS NOW SUGGESTED BY ALL OF THE MODEL GUIDANCE FOR
THE START OF THE WEEK AND WITH FAST MOVING SHORTWAVES KEEPING THE
CHANCE FOR SHOWERS/THUNDERSTORMS THROUGH MUCH OF THE PERIOD.
TEMPERATURES WERE KEPT NEAR SEASONAL NORMS.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
MOST TERMINALS WILL BE DRY THROUGH THE TAF PERIOD...SAVE FOR ZZV
WHERE HIGHEST CONFIDENCE EXISTS TO CARRY SHOWERS FROM 5Z- 12Z THU.
CONFIDENCE TOO LOW FOR ANY OTHER PCPN INSERTION. BEST CHC OF
SEEING MVFR RESTRICTIONS RESIDE AT HLG AND ZZV. NOCTURNAL STRATOCU
SHOULD DEVELOP AT FKL AND DUJ...SO CONTINUED IFR CIGS BTWN 08-13Z
THEN LIFT THEM TO VFR.

OUTLOOK.../WEDNESDAY NIGHT THROUGH MONDAY/...
BRIEF IFR VIS RESTRICTIONS ARE POSSIBLE THROUGH THE WEEKEND IN
SHOWERS AND THUNDERSTORMS...HOWEVER PROB OF IMPACTING A TERMINAL
IS LOW. IN ADDITION...IFR CONDITIONS ARE POSSIBLE IN PREDAWN FG
EACH MORNING...ESPECIALLY IF AN AIRPORT EXPERIENCES A STORM IN THE
AFTN/EVNG.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

15
Hazardous weather outlook, Jul 3, 2:57 AM EST, 14 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
357 AM EDT WED JUL 3 2013

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-041200-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
357 AM EDT WED JUL 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

LOCALLY HEAVY RAIN IN SCATTERED THUNDERSTORMS MAY CAUSE FLOODING
IN AREAS THAT HAVE RECEIVED HEAVY RAINFALL DURING THE PAST SEVERAL
DAYS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LOCALLY HEAVY RAIN IN SCATTERED THUNDERSTORMS THURSDAY MAY CAUSE
FLOODING IN AREAS THAT HAVE RECEIVED HEAVY RAINFALL DURING THE
PAST SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 3, 4:46 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
546 PM EDT WED JUL 3 2013

OHZ057-032245-
MUSKINGUM OH-
546 PM EDT WED JUL 3 2013

...HEAVY RAINFALL WILL AFFECT CENTRAL MUSKINGUM COUNTY...

AT 540 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 2 MILES
SOUTHWEST OF PHILO TO 6 MILES SOUTH OF CANNELVILLE...MOVING NORTH AT
25 MPH.

HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL STREAMS
AS CLOSE TO AN INCH OF RAIN HAS ALREADY FALLEN IN SOME AREAS WITHIN
THIS AFFECTED REGION IN THE PAST 3 HOURS.

  LOCATIONS IMPACTED INCLUDE...
  BLUE ROCK STATE PARK...                     PHILO...
  DUNCAN FALLS...       CANNELVILLE...        CHANDLERSVILLE...
  BRIDGEVILLE...        NORWICH...

EXCESSIVE RUNOFF WILL ELEVATE LEVELS ON SMALL STREAMS AND POND WATER
ON ROADS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. THE
WATER DEPTH MAY BE TOO GREAT FOR SAFE PASSAGE.

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 3999 8195 3999 8176 3976 8188 3976 8198
      3976 8207 3978 8208
Special weather statement, Jul 3, 5:04 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
604 PM EDT WED JUL 3 2013

PAZ073-074-032230-
WESTMORELAND PA-WESTMORELAND RIDGES PA-
604 PM EDT WED JUL 3 2013

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WESTMORELAND COUNTY...

AT 601 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF MOUNT PLEASANT...MOVING NORTH AT 20 MPH.

WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL DITCHES
AND SMALL STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  GREENSBURG...         JEANNETTE...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4033 7968 4040 7946 4021 7938 4017 7952
Special weather statement, Jul 3, 5:29 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
629 PM EDT WED JUL 3 2013

OHZ039-040-049-032315-
CARROLL OH-HARRISON OH-TUSCARAWAS OH-
629 PM EDT WED JUL 3 2013

...A STRONG THUNDERSTORM WILL AFFECT CARROLL...EAST CENTRAL
TUSCARAWAS AND NORTHWESTERN HARRISON COUNTIES...

AT 627 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF
SHERRODSVILLE...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. HEAVY RAIN WILL
POND WATER ON ROADS AND QUICKLY FILL DITCHES AND SMALL STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  BOWERSTON...          LEESVILLE LAKE PARK...
  SHERRODSVILLE...      DELLROY...            CARROLLTON...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4069 8122 4059 8097 4038 8118 4043 8135
Local storm report, Jul 3, 5:49 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
649 PM EDT WED JUL 03 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     TSTM WND DMG     DENNISON                40.40N  81.33W
07/03/2013                   TUSCARAWAS         OH   911 CALL CENTER

            TREES AND POWER LINES DOWN. PLEASANT VALLEY RD NE.

&&

EVENT NUMBER PBZ1302344

XX
Local storm report, Jul 3, 5:50 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
650 PM EDT WED JUL 03 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     DENNISON                40.40N  81.33W
07/03/2013                   TUSCARAWAS         OH   911 CALL CENTER

            TREES AND POWER LINES DOWN. PLEASANT VALLEY RD NE.

&&

CORRECTED EVENT TIME

EVENT NUMBER PBZ1302344

XX
Special weather statement, Jul 3, 5:52 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
652 PM EDT WED JUL 3 2013

PAZ016-032315-
JEFFERSON PA-
652 PM EDT WED JUL 3 2013

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JEFFERSON COUNTY...

AT 649 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF
PUNXSUTAWNEY...MOVING NORTH AT 20 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM. HEAVY RAIN
WILL POND WATER ON ROADS AND QUICKLY FILL DITCHES AND SMALL
STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  PUNXSUTAWNEY...       REYNOLDSVILLE...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. THE
WATER DEPTH MAY BE TOO GREAT FOR SAFE PASSAGE.

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4112 7880 4090 7880 4091 7898 4121 7901
      4120 7877 4118 7877

15

The radar

The State College radar (KCCX), 71 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
July 3, 5:55 PM EST
Where
Jefferson County, 2.96 mi SSE of Big Run
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.930, -78.850

Emergency management reported trees down in Gaskill Township.

Thunderstorm Wind, Jefferson

When
July 3, 5:55 PM EST
Where
Jefferson County, Reynoldsville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
41.100, -78.900

Emergency management reported trees and power lines down around Reynoldsville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459882, 459883.